Vitamins are essential for our health, but taking them in excess can cause a variety of gastrointestinal problems. Nausea, abdominal pain, and diarrhea are some of the most common side effects of taking too many vitamins. It is important to understand the risks associated with taking vitamins and to follow the instructions on the label. Eating a balanced diet and taking a multivitamin can help you meet your daily requirements and avoid diarrhea.
Gastroenterologist Christine Lee, MD, explains that taking vitamins on an empty stomach can upset the gastrointestinal tract. David Poppers, a gastroenterologist at New York University Langone Medical Center, adds that certain types of vitamins can cause gastrointestinal issues. Medical News Today recommends avoiding royal jelly, a byproduct of honey bees, and taking a vitamin B5 supplement at the same time. Eating lean meats, fish, low-fat dairy products, and plenty of fresh vegetables and fruits is essential to get most of your vitamin needs.
Calcium is important for our bones, but it must stay in the bones and not in the blood to be effective. Research suggests that extremely high doses of vitamin D may interfere with vitamin K2, which keeps calcium in the bones. The label on vitamins should include instructions for taking them, along with details about the ingredients, manufacture and daily percentage value of that nutrient. Folic acid is a synthetic version of folate (vitamin B), an essential vitamin that the body cannot produce on its own.
Vitamin deficiencies can also cause gastrointestinal problems. Vitamin C is found in oranges and other citrus fruits. Some people may experience serious allergic reactions to certain multivitamins, although this is very rare. To reduce the risk of side effects or overdose of toxic substances, be sure to consult your healthcare provider before giving your child a multivitamin.Excessive intake of vitamin B9 (folic acid) can weaken the immune system, cause neurological problems and mask a serious vitamin B12 deficiency.
Excessive consumption of vitamin A can cause headaches, liver damage, weaker bones, and birth defects. Too much vitamin E can increase the risk of suffering a hemorrhagic stroke caused by bleeding in or around the brain. For pregnant women, taking vitamin A in large amounts and frequency could cause birth defects. By following a reasonable diet and taking a multivitamin as instructed on the label, you should meet your daily requirements and avoid diarrhea. Taking too many vitamins can cause diarrhea or worse; however, it is important to get enough vitamins for our health.